Wyoming, 2008

Wildfire in Wyoming, August 1 to 31, 2008

August 1 to 31, 2008 · NWS RIW · 1 event in 1 county or zone

The Gunbarrel Wildfire grew by nearly 12,000 acres on Friday and Saturday, August 1 and 2 as conditions were conducive for rapid fire growth. Low relative humidity, gusty west wind, and the warmest temperatures of the summer helped spread the fire toward the North Fork Highway.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Gunbarrel Wildfire grew by nearly 12,000 acres on Friday and Saturday, August 1 and 2 as conditions were conducive for rapid fire growth. Low relative humidity, gusty west wind, and the warmest temperatures of the summer helped spread the fire toward the North Fork Highway. This initiated evacuations of two guest lodges near the road on August 1 as the fire came within one-half mile of the structures. The fire burned actively between Chimney Rock and the Wapiti Ranger Station on these days. A pilot car was used to lead tourists through the fire area along the popular highway leading to the East Entrance of Yellowstone National Park.

West-southwest wind gusts of 30 to 40 mph occurred in advance of an approaching cold front during the evening of Sunday, August 3. The caused the fire to erupt and spread northeast across 9,000 acres after 1900MDT. An increase in relative humidity and less wind led to decreased fire behavior from Wednesday, August 6 through Friday, August 8. The fire continued to actively burn through the month. Red Flag conditions were observed occasionally between August 21 and 30. During this time, burn-out operations and structure protection measures were implemented near a few guest lodges in the North Fork Valley. Over 5,600 acres were torched August 21, an active day with gusty southwest wind and low relative humidity. Cooler temperatures and precipitation of one-quarter to one-half inch greatly impacted fire growth on Sunday, August 31. Nearly 62,000 acres were consumed by the fire, which cost over $10.3 million to fight. More information about the origin of this wildfire is contained in the July 2008 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 31, 1:30 PM MST, 10 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 1:30 PM MST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT THU JUL 31 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY

UPPER LEVEL HIGH PRESSURE CENTER OVER SOUTHERN CO WILL PUSH SLOWLY
TO THE NORTH TONIGHT AND FRIDAY...KEEPING A DRY AND STABLE AIRMASS
OVER WY. AS THE RIDGE MOVES TO THE NORTH FRIDAY...A CORE OF VERY
WARM AIR ALOFT WILL MOVE OVER WY WITH H7 TEMPERATURES RANGING FROM
17 TO 20 C. HIGHS FRIDAY WILL BE IN THE 80S TO LOWER 90S IN THE
LOWER ELEVATIONS WEST OF THE DIVIDE AND IN THE 90S TO AROUND 100 IN
THE LOWER ELEVATIONS EAST OF THE DIVIDE. H7/H5 WIND SPEEDS FRIDAY
WILL RANGE FROM 15 TO 25 KT...AND STRONG BOUNDARY LAYER MIXING
FRIDAY AFTERNOON WILL PRODUCE WIND GUSTS IN THE 15 TO 20 MPH RANGE.
THE RIDGE AXIS WILL SHIFT TO THE EAST SATURDAY...AS A WEAK SHORTWAVE
PUSHES INTO THE PAC NW. THE CORE OF VERY WARM AIR ALOFT WILL ONLY
RETREAT SLIGHTLY SOUTHWARD SATURDAY...AND HIGHS SATURDAY WILL ONLY
BE 1-3 F LOWER THAN HIGHS FRIDAY. H5 HEIGHTS WILL FALL 2-4 DM OVER
NORTHWEST WY SATURDAY AFTERNOON...H5/H7 RELATIVE HUMIDITY WILL
INCREASE TO 40 TO 45 PERCENT AND LIFTED INDICES WILL FALL TO NEAR
0 C. THESE CONDITIONS ACROSS NORTHWEST WY SATURDAY AFTERNOON AND
EVENING WILL GENERATE ISOLATED SHOWERS AND THUNDERSTORMS....WHILE
CONVECTION IS NOT EXPECTED ACROSS THE REMAINDER OF THE CWA GIVEN THE
DRY AND STABLE AIRMASS IN PLACE. WEAK SHORTWAVE WILL MOVE ACROSS MT
SUNDAY...AND LOWER H5 HEIGHTS AND A 2 TO 4 C DECREASE IN H7
TEMPERATURES WILL CAUSE A 3-6 F DECREASE IN HIGH TEMPERATURES. A
SLIGHT INCREASE IN MID LEVEL MOISTURE AND INSTABILITY ACROSS
NORTHERN AND CENTRAL WY SUNDAY WILL PRODUCE A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS...MAINLY IN THE HIGHER ELEVATIONS.
ISOLATED SHOWERS AND THUNDERSTORMS FORMING OVER THE UINTAS IN
NORTHERN UT SUNDAY AFTERNOON COULD DRIFT NORTHEASTWARD ACROSS
SOUTHWESTERN SWEETWATER COUNTY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

LOOKS LIKE SOUTHWEST MONSOON MOISTURE WILL REMAIN SOUTH OF WYOMING
IN THE EARLY EXTENDED PERIOD...SUNDAY THROUGH TUESDAY.  SHOULD REMAIN
HOT AND DRY THROUGH THAT TIME FRAME.  EXTENDED MODELS THEN WANT TO
BRING MONSOON MOISTURE NORTH AND INTERACT IT WITH FAIRLY STRONG
CANADIAN COLD FRONT WEDNESDAY AND THURSDAY. ECMWF LATEST RUN NOT
AVAILABLE BUT OLD RUN AND GFS NOT TOO FAR APART ON HEIGHT FIELDS
IN EXTENDED. DO NOT TOTALLY BUY INTO STRONG MOISTURE SURGE AND
COLD FRONTAL INTERACTION OVER THE AREA AS MODELS HAVE NOT BEEN
DOING EXTREMELY WELL EVEN IN THE SHORT TERM THE PAST WEEK...WHICH
LEADS TO SOME DEGREE OF DOUBT IN THE EXTENDED MODELS ABILITY TO DEAL
WITH MESOSCALE CONVECTION. TEMPERATURES DO COOL WITH HIGHER
HUMIDITY ACROSS THE NORTH AND EAST WEDNESDAY AND THURSDAY.  WITH
ONGOING LARGE WILDFIRES IN THE AREA...DO NOT WANT TO ADVERTISE TOO MUCH
PRECIPITATION...COOLING AND INCREASE IN RELATIVE HUMIDITY WITHOUT
A GREATER DEGREE OF CERTAINTY...THAT IS NOT WARRANTED AT THIS TIME.
THE BIGGEST THING GOING FOR A MOISTURE SURGE NORTH IS THE FACT THAT
IT IS SUPPORTED CLIMATOLOGICALLY THE FIRST TWO WEEKS OF AUGUST...
BUT THE MOISTURE IS SUPPRESSED SO FAR SOUTH AT THIS TIME MAKING IT CLEAR
THAT AN ABNORMAL PATTERN IS IN PLACE AND MUST TRANSITION BEFORE
NORMALCY CAN BE EXPECTED WITH CONFIDENCE.

&&

.AVIATION...

HIGH PRESSURE SURFACE AND ALOFT WILL BE IN PLACE THROUGH TONIGHT.
SMOKE FROM THE GUN BARREL FIRE WILL LIKELY DRIFT EAST ALONG WITH THE
DRAINAGE WINDS TOWARD CODY ONCE THE AIRMASS STABILIZES CAUSING THE
VISIBILITY TO DECREASE TO 4 MILES AT KCOD WITH MVFR CONDITIONS
EXPECTED ALL ALONG THE NORTH FORK OF THE SHOSHONE RIVER. SMOKE FROM
THE NEW FORK FIRE WILL DRIFT SOUTH TOWARD KPNA REDUCING THE
VISIBILITY TO 4 TO 5 MILES THERE AS WELL AS SMOKE DRIFTS SOUTH ALONG
THE UPPER GREEN RIVER THIS EVENING. OTHERWISE EXPECT VFR CONDITIONS
ALONG WITH WIDESPREAD HAZE. ON FRIDAY SOUTHWEST WINDS WILL INCREASE
ALONG THE SOUTHERN WIND CORRIDOR FRIDAY MORNING ALONG WITH NORTHWEST
WINDS INCREASING IN THE CENTRAL BASINS FRIDAY AFTERNOON AS A SURFACE
LEE SIDE TROUGH DEVELOPS. ONLY SMALL HIGH BASED CUMULUS CLOUDS ARE
EXPECTED WITH BASES BETWEEN 10 AND 12K EXPECTED THROUGH FRIDAY. WITH
AN INCREASE IN WIND FRIDAY...SMOKE PLUMES FROM THE ABOVE MENTIONED
FIRES WILL BE MORE EVIDENT FRIDAY AFTERNOON.

&&

.FIRE WEATHER...

LARGE UPPER LEVEL HIGH PRESSURE TO THE SOUTH OVER THE SOUTHWEST U.S.
AND CENTRAL ROCKIES WILL PRODUCE DRY AND STABLE CONDITIONS ACROSS WY
TONIGHT AND FRIDAY. WARM CORE OF AIR ALOFT WILL MOVE NORTHWARD
ACROSS THE REGION FRIDAY...AND HIGHS ARE EXPECTED TO BE IN THE 90S
TO NEAR 100 IN THE LOWER ELEVATIONS EAST OF THE DIVIDE. MINIMUM
RELATIVE HUMIDITIES FRIDAY WILL RANGE FROM THE LOWER TO MID TEENS IN
THE LOWER ELEVATIONS EAST OF THE DIVIDE AND THE MID TO UPPER TEENS
IN THE LOWER ELEVATIONS WEST OF THE DIVIDE. WINDS ALOFT WILL BE
LIGHTER UNDER THE STRONG HIGH PRESSURE ALOFT...BUT A FEW AFTERNOON
WIND GUSTS UP TO AROUND 20 MPH ARE STILL POSSIBLE. HOT AND MAINLY
DRY WEATHER WILL CONTINUE SATURDAY...AS THE UPPER HIGH SLOWLY
RETREATS TO THE EAST. MINIMUM RELATIVE HUMIDITIES SATURDAY WILL ONCE
AGAIN BE IN THE TEENS. A SLIGHT INCREASE IN MID LEVEL MOISTURE AND
INSTABILITY ACROSS NORTHWEST WYOMING SATURDAY WILL PRODUCE ISOLATED
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS. WINDS
WILL INCREASE SLIGHTLY ACROSS THE REGION SATURDAY...AS A WEAK
DISTURBANCE PASSES TO THE NORTH ACROSS MONTANA. A FEW WIND GUSTS
COULD APPROACH 25 MPH SATURDAY AFTERNOON.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...SMITH
LONG TERM...C.BAKER
AVIATION...LIPSON
FIRE WEATHER...SMITH
Hazardous weather outlook, Jul 31, 4:01 AM MST, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MDT THU JUL 31 2008

WYZ001>020-022>030-011101-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 AM MDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SMOKE...FROM ONGOING WILDFIRES IN NORTHERN AND CENTRAL
WYOMING AND IN SOUTHWEST MONTANA...WILL OCCUR TODAY ACROSS
NORTHERN AND CENTRAL WYOMING. VISIBILITY MAY BE REDUCED AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS MAY INCREASE ACROSS CENTRAL WYOMING ON FRIDAY AFTERNOON...WITH
SPEEDS TO AROUND 20 MPH POSSIBLE. THESE STRONGER WINDS MAY COMBINE
WITH LOW RELATIVE HUMIDITIES AND WARM TEMPERATURES...WHICH MAY RAISE
FIRE WEATHER CONCERNS. THIS SITUATION WILL CONTINUE TO BE
MONITORED.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Absaroka Mountains

When
August 1, 12:00 AM MST to August 31, 9:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110823.